1. Health
Send to a Friend via Email

Penicillin Allergies

Expert Pediatrics Q&A

By

Updated May 09, 2007

A child with erythema multiforme, which can be caused by an allergy to penicillin.

A child with erythema multiforme, which can be caused by an allergy to penicillin.

Photo (c) 2007 Vincent Iannelli, MD licensed to About.com, Inc.
Q. My two-year-old developed a rash while taking antibiotics; does that mean he is allergic to it? He had a fever for three days, so his pediatrician put him on some penicillin. The next day, the fever was gone and he felt fine, but he had a rash all over his chest. Should he continue his antibiotic or should he change to a different one? Does that mean he is allergic to penicillin?

A. Penicillin allergies are the most common drug allergy and a common cause of skin rashes, but it is hard to know if that is what is causing his rash. It might be caused by something else.

Symptoms of a Penicillin Allergy

Penicillin allergy can cause life-threatening allergic reactions, but fortunately, most kids with a penicillin allergy have more mild reactions, leading to simple skin rashes, such as hives.

In addition to hives, children with more severe symptoms, such as wheezing, difficulty breathing or swallowing, or swelling in their mouth or throat, may have anaphylaxis - a serious allergic reaction.

If your child just has hives (also called urticaria), you will likely notice red or pink raised areas on your child's skin that are itchy, varied in size, and come and go over several hours. They often don't go away completely though. Instead, old hives go away in one part of your child's body, while new ones continue to appear somewhere else. Any individual hive shouldn't last more than 24 hours. If it does, then your child may have a similar skin rash, such as erythema multiforme, and not simple hives.

Erythema multiforme is a type of allergic reaction that can also be caused by a penicillin allergy or things like other drugs, bacterial infections or viral infections. Unlike hives, which come and go, the rash from erythema multiforme usually continues to spread and may last for one to two weeks. Other symptoms of erythema multiforme can include fever, joint aches, mouth sores, and red eyes.

Is it a Penicillin Allergy?

Unfortunately, penicillin allergies can be hard to diagnose. In addition to the confusion as to whether a child is actually having an allergic reaction or simply has a viral rash, even if your child is having an allergic reaction, it could be caused by something else and his taking penicillin could be a coincidence.

Many other things besides penicillin can cause allergic reactions and hives, including:

  • foods, especially peanuts, eggs, tree nuts, milk, shellfish, wheat, and soy
  • other medications
  • additives in foods or medications, such as the food dye tartrazine (Yellow No. 5)
  • infections, especially viral infections
  • insect bites and stings
  • latex
  • exercise
  • stress
  • exposure to heat, cold, or water, regardless of temperature
  • dermographism, a physical urticaria, in which hives are triggered by stroking or scratching the skin
Keep in mind that because penicillin allergies are common, if your child is taking penicillin and has an allergic reaction, your pediatrician will often just assume it is being caused by penicillin and simply avoid that antibiotic in the future. If your child is already allergic to several antibiotics or if you would like to confirm whether or not your child is really allergic to penicillin, a pediatric allergist might perform allergy skin testing to help with the diagnosis.

Treatments for Penicillin Allergies

In addition to stopping the penicillin that is triggering your child's allergic reaction, your child will likely be treated with an antihistamine, such as Benadryl, to relieve symptoms of hives and itching.

More severe reactions may need to be treated with steroids and/or and epinephrine injection.

What You Need To Know

  • If your child is allergic to penicillin, then he should also avoid amoxicillin, amoxil, augmentin and any other penicillin-like antibiotics.

  • Most experts think that kids with an allergy to penicillin can take cephalosporin-type antibiotics, although there is a small risk of having an allergic reaction with this type of antibiotic, too.

  • Many people think their children are allergic to penicillin when in fact they aren't. A pediatric allergist can help to figure out if your child is really allergic to penicillin.

  • Although an allergic reaction may be triggered within minutes to hours of taking a dose of penicillin, it may take days or weeks for an antibiotic to trigger hives in your child. Also, your child may have taken the antibiotic and not had a reaction before, and then suddenly has a reaction the next time he takes it.

  • Remind your pediatrician if your child is allergic to penicillin whenever you get a prescription. Although they likely have a 'allergy warning' in the child's chart, it is good to be safe and give them a reminder.

  • Antibiotics should be prescribed only in very specific circumstances. Antibiotics should not be given “just in case” the child needs them, or for any straightforward viral infection - this can lead to unnecessary complications.

Sources:

Is this patient allergic to penicillin? An evidence-based analysis of the likelihood of penicillin allergy. Cydulka R - Ann Emerg Med - 2004 May; 43(5); 677

Behrman: Nelson Textbook of Pediatrics, 17th ed.

Adkinson: Middleton's Allergy: Principles and Practice, 6th ed.

Is there cross-reactivity between penicillins and cephalosporins? Apter AJ - Am J Med - 01-APR-2006; 119(4): 354.e11-9

Consultation and referral guidelines citing the evidence: how the allergist-immunologist can help. American Academy of Allergy, Asthma & Immunology - J Allergy Clin Immunol - 01-FEB-2006; 117(2 Suppl Consultation): S495-523

Related Video
Understanding Infant Vision

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.